Tuesday, January 13, 2009

Side effects

I'm going to get a little more personal in this post than I usually do (never thought that was possible), but it's very relevant to what's going on with me and how I feel. My family might read more than they wanted to know, but oh well! I'm sure they'll get over it. It's just something I have to write about...

Since starting Lexapro for postpartum depression/anxiety I have been experiencing some undesirable side effects. The first day was heart palpitations, which were short lived. Then on some days there was an increase of anxiety. Other days it was night sweats - similar to what I had with the hormone shift after Carter was born. I make sure to take it at night before I go to bed because it makes me tired and nauseous. I can avoid these feelings if I'm asleep. These symptoms have come and gone or are manageable. One symptom however, is not. It's effecting my "personal" life, if you catch my drift.

This makes me angry and upset. First, I still don't think I have PPD/A. I think I have in-laws that would drive anyone crazy. I don't feel any different on the medication even though Bill says he notices a difference. I don't feel more calm or in control, I don't feel like I have more patience, I don't feel anymore level than before. I still lose my temper and I still lose sleep over stressful situations (or leading up to them, as that's the case right now). It's hard to figure out the situation for what it really is when your brain is in question, which is the most confusing predicament ever. All I know is that I felt great - the best I've ever felt in my life - after Carter was born and for the four weeks after. Then after the "Virus Visit" with the in-laws everything went downhill. To me, the answer is easy - disconnect.

I've been talking about this since October. I've been talking about how I've had enough and I'm at my breaking point. No medication can change that. It's not fair that I get treated like I am, then take medication for the stress which makes the times in my life that are supposed to be enjoyable, miserable. The fact that I'm experiencing this side effect only adds more stress and depression. It breaks my heart and is incredibly frustrating. And quite frankly, I don't want to take two weeks to wean off and then try another medication which will take four to six weeks to take effect. Haven't I taken on enough already? Seriously. Why should I try harder for people who don't care or haven't tried anything at all? I've gone to counseling by myself, I've gone to counseling with Bill. I've taken medication. What has anyone else done? Nothing. Absolutely nothing. With my efforts, is anything different? Not even close. I think Bill and I are in a different spot, a better spot, but the situation with the in-laws is exactly the same.

Aunt Ju-Ju is delivering Cousin Q sometime this week. I think it's on Thursday, if memory serves me right. It could be on Monday, I really don't know for sure. At any rate, Grandma L is going to be in town again and we're supposed to go to counseling with her - nothing is set up as nobody is doing anything about it, no plans have been made, it's all talk at the moment. With this uncertainty just hanging, my anxiety increases. I sit here and ask myself why I even agreed to this. The only reason she's going is because I told her in an email that we've been discussing a cut-off for a few months now. We are way beyond apologies and I have no idea what we are going to get from this meeting. She's never going to be any different or do anything to mend the relationship (otherwise she would have by now) and when confronted about it, she even said "I don't think I have to tell you that" and "I'm not going to do anything". Even if she does keep her mouth shut and stops spreading lies about me, what does that change about everything she's done in the past? It doesn't. This is a relationship beyond repair. I don't know what can be done to move forward.

In the meantime, I'm on this stupid medication and I want to get off. It's effecting me in ways that make me turn over and cry into my pillow after apologizing for something I have no control over. It's not fair. It makes me even more angry with Bill's family. It makes me angry with Bill. It sucks that I'm the only one concerned about continuing to go through this. All for nothing.

6 comments:

Jill said...

Just a thought...have you had your thyroid tested? When I had my first my symptoms mimicked PPD. My doctor gave me lexapro but also tested my blood. I was diagnosed with Hypo-Thyroid. Of course it does not exlain the in-law situation. Good Luck this week!

Kristin said...

You know, I had thought about that & did a little search & found that I don't have some of the symptoms of a thyroid disorder. But, I think it's worth a shot just to get my blood tested anyway. At this point, what can it hurt?

tyfamilyadventures said...

Lexapro does that to everyone..I loved it at the same time hated it.a friend of mine complained about the same thing..and i know it bothered me that way..go with your gut meds arent always the answer hormones are still trying to get back to normal after a baby and it takes awhile...if it really is ppd maybe you need a new med.good luck...

Anonymous said...

I may be a dissenting voice but I don't see the PPD. I see asshat inlaws, a husband that has been lying to you, and finacial stress, plus the holidays. Who would get a little crazed by it, kwim? It's not like you have been so happy and *out of the blue* you woke up not feeling right. You have problems, serious problems, with your inlaws and a marriage where there has been dishonesty.

Just my opinion.

Plus, I would think of cutting contract from you and the kids. Let them see their son but as long as they are acting like this, no grandkids. Your kids don't need the grandparent relationship when the grandparents have no respect for the mother.

Annie

Kristin said...

Annie,

That's exactly the discussion I had when Bill & our counselor were talking to me about medication. Exactly. I'm going to call my OB tomorrow about getting a blood test & then weaning off.

Bill & I also had a small conversation tonight on the way home from work where we're both on the same page - he's going to visit with his family for a little bit after cousin Q is born (not for very long) while the kids & I stay home & have nothing to do with them.

I think the cut-off has essentially happened until we go to counseling. Who knows when that is actually going to happen, because it's not going to happen this visit now.

girl from florida said...

I think I agree with Annie. You've been under a TREMENDOUS amount of stress. If anything, you'd benefit from an anxiolytic instead of an antidepressant. If your doctor does recommend an antidepressant, can I suggest Wellbutrin? It's non-typical and works quickly, and mimics a type of amphetamine (don't freak out, it's a very mild form) and works well with transitional types of depression. As long as you're not having panic and anxiety attacks, I think it's one of the best out there. It can also be combined with Lexapro.

I hate to even say this, but I really think you should completely cut contact with them. They are like an insidious poison slowly wearing you and your family down. I just sit and shake my head every time I read your posts... it's gotten WORSE since you've started writing about it and I'm worried it will tear your marriage and family up. (I hope you don't mind me offering my 2cents but I am just worried about you!). Normally I'd encourage grandparent involvement, but not in this case. They can only offer your family stress, grief, sickness and tobacco exposure. No thank you.